Guest Post by Holly Grigg-Spall, Sweetening the Pill
Last year the FDA made the decision to keep the birth control pills Yaz, Yasmin, and Beyaz on the market despite controversy over corporate corruption of the review process.These drugs are back in the spotlight.
The French health minister has called for doctors to stop writing prescriptions, 2,000 lawsuits against Bayer launched in Canada last month, and Marie Claire Australia dedicated five pages to an in-depth feature about the side effects, instigating an investigation by the country’s top current affairs show Today Tonight.
Bayer has gone about settling the 13,000 lawsuits in the US out of court, likely with the hope of keeping the details of confidential files regarding marketing techniques and research out of the public eye. Unperturbed by mounting reports from women of the myriad health issues caused by their products, the company launched Yaz Flex in Australia at the end of 2012. The first oral contraceptive on the Australian market presented as being for the purpose of preventing periods, Yaz Flex comes in a digital dispenser that records how many pills have been taken and alerts the user when she’s missed a dose. There are enough tablets to allow for just three breaks a year. In the US in April the FDA, equally unperturbed, ruled that pharmaceutical company Activis can start selling generic versions of Yaz, providing a low-cost version of what has been the most expensive oral contraceptive of recent years.
The feature in Marie Claire Australia generated 300+ comments on the magazine and television show’s Facebook pages. Many of the commenters were women who had developed blood clots when taking these brands. Some had made the connection at the time and others made the link only as a result of the coverage after months or years of not knowing why they had endured the injuries. Some of the women were presently experiencing the symptoms of a blood clot mentioned in the show and made the decision to stop taking the pill as they typed.
The piece was written by a long-time member of the Yaz and Yasmin Survivors forum and balances interviews with women who suffered the serious physical side effects with those who have been victim to the serious psychological side effects. I’m among those who experienced a long list of negative physical and psychological effects when taking Yasmin for more than two years and it was this forum that prompted me to stop taking it.
Monash University in Australia is one of the few facilities to have undertaken research into the correlation between birth control pills and depression. Professor Jayashri Kulkarni found that women on the pill were twice as likely to experience depression, anxiety, and mental numbness (known as anhedonia). The Yale Daily News reports that in the wake of her research receiving a little media attention Dr Kulkarni received more than 300 emails from women “clearly describing when they went off the pill that they felt subjectively more happy. The anhedonia, for example, disappeared, the irritability disappeared, the sense of poor self esteem disappeared”.
She is now focusing her attention on researching what she believes to be the particular psychological impact of the Yaz brands, those pills containing the synthetic progesterone drospirenone and low-dose synthetic estrogen.
Although there is no direct-to-consumer advertising in Australia these brands of pill gained popularity there just as they did in Europe and Canada. It is interesting to note that Marie Claire US ran an article in 2011 titled ‘The New Super Pill’ that named Yaz and Yasmin as the latest, greatest “no-acne, no-bloat and pms-be-gone” pills that also allow you to “shorten your period”. The pages of magazines such as Marie Claire in the US are usually scattered with adverts for Yaz and Yasmin, the NuvaRing, Nexplanon impant, and Mirena IUD. The print and television commercials often play on the same insecurities reflected and bolstered by the majority of the women’s magazine articles.
Articles with headlines like that of the Marie Claire Australia piece, “Bitter Pills: The Birth Control With Deadly Side Effects”, are usually accused of scare-mongering women off the pill unnecessarily despite the fact that reactions suggest they might well be saving lives. Generally women who decide they don’t want to take one brand are presented with another — and how many women know Yaz Flex, Yaz, Yasmin and Beyaz are 99% similar in composition and won’t just be shifted among the four? Judging from the comments responding to the piece, women who decide they are done with birth control pills are likely to be offered a Mirena IUD, implant, or Depo shot, all of which hold their own set of deadly and life-shattering side effects.
Women commented on the Facebook pages that they had made an appointment with their doctor only to be told not to worry and keep on taking their pills. Yet more remarked on their anxiety over stopping taking them as the article described the difficulties women experienced after they came off. Among women sharing doubts over whether the implant or shot should be their next choice, one woman asked:
“What other safer alternatives are there to birth control pills then?”
These articles don’t tend to go into the non-hormonal alternatives for contraception and cycle health that could support women in their choice not to take these drugs, and leave those scared of side effects to struggle along feeling trapped between pharmaceuticals and unwanted pregnancy, or on pharmaceuticals and not looking like the models in the magazines. That support needs to be out there and easy to find, or we will continue to see messages like this, sent out into the silence:
“I have been on Yaz for 3 months and just recently got switched to Yaz Flex yesterday so that it’s easier for me to remember takin it on time etc. by my doctor. I told her about what’s been happening in the last month or so, and she just gave me a cream for rashes etc. BUT I am seriously concerned as to if what I am experiencing is normal or not. I may be over reacting, I was put on this pill to regulate and lighten my period and also for my acne, it has helped a lot, but in the last month or so I have been experiencing an extremely itchy face, I have been finding it hard at times to breath and I’m very shortened in breath, it’s starting to scare me a lot. My heartbeat is irregular and I feel extremely light headed. I have been also experiencing horrifying migraines and headaches. I’m only 15 I may just need more understanding to what is happening if it is normal, somehow I feel it’s not please help :,(“